Ask a doctor

Can Accutane Heal Red Marks and Stains on the Face?

I'm currently on the second month of the Accutane treatment. I don't really have active zits on my face, my acne consists of red marks and stains that will not go away and have been on my face for a long time now. I have not seen much improvement and I'm wondering if Accutane will heal the red stains??

Doctor Answers (3)

Redness takes times to fade

+1

When inflamed pimples resolve, they often leave marks (or "shadows") on the face.  Fairer people tend to get red marks;  darker people tend to develop brown marks.  These "shadows" from previous pimples take time to fade.  The red marks usually fade within several months.  Brown marks can take even longer to fade.  Be patient and protect yourself from the sun since UV exposure can aggravate the marks. 


Houston Dermatologist
5.0 out of 5 stars 4 reviews

You probably have post inflammatory hyperpigmentation

+1

It sounds like what you have is redness and "stains" which are post inflammatory hyperpigmentation (PIH). These discolorations usually resolve over time, after active acne is no longer present. However, it can take a year or more for this to happen. I'm wondering if you have more sub acne lesions, meaning the acne is there but not so much on the surface, more underlying, and cystic. If that's what's being treated, I think you need to stay on the medication for the duration of your course. If you really don't have ANY active acne and all you have is left over red marks and lesions, then the treatment I'd recommend would be light IPL treatments or Cutera Genesis. I often recommend these treatments for post Accutane patients with PIH, but only if they truly no longer have any active acne, surface or deeper.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Isotretinoin Great for Acne, but Won't Eliminate Scars

+1

Isotretinoin is a wonderfully effective treatment for ACTIVE acne-- and is the only treatment that may offer a patient a "cure".  By your description, however, it sounds like you have post-inflammatory erythema (redness) from old acne lesions.  This discoloration generally fades with time-- but can take a year or more.  Isotretinoin will NOT remove discoloration-- it WILL eliminate active lesions which cause the discoloration and scarring seen with acne.

Based on your description, I would consider treatment with a my V-beam pulsed-dye laser---  this is the most effective modality for persistent post-inflammatory erythema.

Jeffrey C. Poole, MD
Metairie Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.